Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 23, 2016, 3:30 PM MST for Juab County, Tooele County, Utah. It was in force for 30 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 23, 2016, 3:30 PM MST (22:30 UTC)
- Expired
- Nov 23, 2016, 4:00 PM MST
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Juab County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 112 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 23, 3:35 PM MST | TSTM WND GST 58 | 15 Wsw Dugway, UT | BAKER LAB - 4294 FT |
| Nov 23, 3:35 PM MST | TSTM WND GST 60 | 15 Sw Dugway, UT | TOWER GRID - 4346 FT |
| Nov 23, 3:40 PM MST | TSTM WND GST 61 | 13 Sw Dugway, UT | CAMEL BACK MTN - 5077 FT |
| Nov 23, 3:45 PM MST | TSTM WND GST 59 | 10 Wsw Dugway, UT | DITTO - 4345 FT |
| Nov 23, 3:50 PM MST | TSTM WND GST 60 | 24 Ssw Dugway, UT | SIMPSON SPRINGS - 4645 FT |
| Nov 23, 3:50 PM MST | TSTM WND GST 60 | 9 Ssw Dugway, UT | DURAND ROAD - 4538 FT |
| Nov 23, 3:50 PM MST | TSTM WND GST 61 | 9 Sw Dugway, UT | WHITE SAGE - 4363 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582 WUUS55 KSLC 232230 SVRSLC UTC023-045-232300- /O.NEW.KSLC.SV.W.0060.161123T2230Z-161123T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MST WED NOV 23 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN TOOELE COUNTY IN UTAH... NORTH CENTRAL JUAB COUNTY IN UTAH... * UNTIL 400 PM MST * AT 330 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF CLIVE TO 13 MILES EAST OF FISH SPRINGS WILDLIFE REFUGE...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... GRANTSVILLE AND DUGWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4068 11242 3960 11268 3972 11328 4072 11283 TIME...MOT...LOC 2230Z 254DEG 31KT 4050 11287 3988 11311 $$ MPS
1 follow-up statement
434 WWUS55 KSLC 232240 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 PM MST WED NOV 23 2016 UTC023-045-232300- /O.CON.KSLC.SV.W.0060.000000T0000Z-161123T2300Z/ TOOELE UT-JUAB UT- 340 PM MST WED NOV 23 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTHEASTERN TOOELE AND NORTH CENTRAL JUAB COUNTIES... AT 338 PM MST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF DELLE TO 18 MILES EAST OF FISH SPRINGS WILDLIFE REFUGE...MOVING EAST AT 35 MPH. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING GUSTS IN EXCESS OF 60 MPH ACROSS THE DUGWAY PROVING GROUNDS. LOCATIONS IMPACTED INCLUDE... GRANTSVILLE AND DUGWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4068 11242 3960 11268 3972 11328 4072 11283 TIME...MOT...LOC 2238Z 254DEG 31KT 4052 11279 3990 11303 $$ MPS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:26 AM MST, 5 hours 4 minutes earlier.
Area forecast discussion, Nov 23, 10:26 AM MST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1026 AM MST Wed Nov 23 2016
.SYNOPSIS...A fast moving storm system will cross mainly northern
portions of the area late this afternoon through tonight. Dry
high pressure will return for Thursday and persist through the
first half of the weekend.
&&
.DISCUSSION...Trough centered over the California coast this
morning with the associated front over eastern Nevada. The front
will track across western Utah this afternoon and through much of
the rest of the state this evening.
Timing of the front is a bit problematic as it is set to move
through the Wasatch Front during the evening commute. Precip
should begin as rain in the valleys before changing over to snow,
but there is some uncertainty as to how quickly that will occur.
Per BUFR soundings, GFS, RAP, and local ARW hold off the
transition to snow until an hour or two after sunset, but NAM
shows this occurring around sunset. NAM often has a cold bias with
regard to p-type but think rates might be high enough to support
an earlier transition. Still, given warm road temperatures it will
be difficult for snow to stick on valley roadways. However, with
temperatures rapidly moving below freezing this evening/overnight,
there is potential for black ice, particularly on bridges and
overpasses.
Overall, the storm is expected to be a quick hitter, with the best
precip over the state occurring before midnight, though some
showers could linger overnight over the higher terrain. Still,
rates should be good with the boundary, enough to cause travel
impacts in the mountains. Going Winter Weather Advisory looks
good.
High pressure will move in quickly behind the exiting system
during the day Thursday and remain in place through the first part
of the weekend. A more progressive pattern is expected to set up
for the beginning of next week, with a series of storm systems
moving through.
Updated the forecast earlier to adjust POPs for today with current
trends. No additional updates planned.
&&
.AVIATION...Southerly winds will increase late this morning at the
KSLC terminal as a cold front approaches from the West. Expecting
the frontal passage between 22 and 23z, and a wind switch to the
northwest. Onset of rain showers will occur after the front passes,
and switch to snow about an hour later. Expecting MVFR visbys and
cigs transitioning to IFR through 03z with heavier precip
intensities.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 3 PM this afternoon to 3 AM MST
Thursday for UTZ007>010.
WY...None.
&&
PUBLIC...Traphagan
AVIATION...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 23, 4:47 AM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 447 AM MST WED NOV 23 2016 UTZ001>016-019>021-517-518-WYZ021-241400- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 447 AM MST WED NOV 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE NEXT PACIFIC COLD FRONT WILL CROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. ACCUMULATING SNOW IS EXPECTED IN THE NORTHERN AND CENTRAL MOUNTAINS WITH SOME ROAD IMPACTS OVER THE PASSES. SNOW WILL REACH THE WESTERN VALLEY FLOORS BUT ONLY LIGHT ACCUMULATION IS EXPECTED THERE AND MAINLY ON GRASSY SURFACES. MOTORISTS SHOULD BE ON THE LOOK OUT FOR ICY ROADS LATER TONIGHT. THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF COLD STORM SYSTEMS WILL AFFECT THE REGION SUNDAY THROUGH TUESDAY...WITH THE POTENTIAL FOR SNOW TO THE VALLEY FLOOR AND SIGNIFICANT ACCUMULATION IN THE MOUNTAINS. A HARD FREEZE IS POSSIBLE IN DIXIE NEXT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 3:56 PM MST | Severe Thunderstorm Warning | SLC | Juab, Tooele | 64 min |
| Nov 23, 4:40 PM MST | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 65 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.